Alabama, 2011

Hail and Damaging Winds in Alabama, June 22 to 24, 2011

June 22 to 24, 2011 · NWS HUN · 8 events in 5 counties and zones

Numerous thunderstorms erupted during the early afternoon hours along a weak cool front and with the passage of an upper level disturbance in northwest flow aloft. The airmass became very unstable with dew points in the lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Numerous thunderstorms erupted during the early afternoon hours along a weak cool front and with the passage of an upper level disturbance in northwest flow aloft. The airmass became very unstable with dew points in the lower 70s. The storms produced sporadic hail and winds of 50 to 60 mph with a couple of the stronger bowing line segments. A stronger wind likely produced more significant damage in the city of Decatur where a roof was torn off a restaurant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 22, 11:15 AM CST, 42 minutes earlier.

Area forecast discussion, Jun 22, 11:15 AM CST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 PM CDT WED JUN 22 2011

.UPDATE...FOR 18Z TAFS
&&

.AVIATION...WHILE SFC BASED INSTABILITY IS NOT QUITE AS EXTENT OR
WIDESPREAD AS TUE...SCT TO NUMEROUS SHRA/TSRA ARE TRYING TO FORM
ACROSS PARTS OF THE AREA...AIDED BY A STRONG UPPER TROUGH AXIS
MOVING EWD INTO THE OH VALLEY REGION. IN ANY CASE...ABUNDANT CLOUD
COVER...WITH CEILINGS HOVERING NEAR MVFR LEVELS...WILL PERSIST WELL
INTO THE EVENING PERIOD BEFORE LIFTING. REDUCED VIS/GUSTING WINDS
ARE POSSIBLE AS WELL THIS AFTERNOON FOR THE TERMINALS...IN AND NEAR
THE HEAVIER TSTMS.
&&

.DISCUSSION...LINE OF WEAK SHOWERS/TSTMS IS MOVING EWD THROUGH THE
MID HALF OF THE AREA THIS MORNING...WITH CLOUD COVER CONTINUING TO
INCREASE IN COVERAGE. DEGREE OF HEATING/INSTABILITY WILL DETERMINE
THE EXTENT/STRENGTH OF ADDITIONAL CONVECTION LATER TODAY...ALTHOUGH
AN APPROACHING UPPER TROUGH AXIS AND ABUNDANT GULF MOISTURE SHOULD
AT LEAST RESULT IN ADDITIONAL SCT TO NUMEROUS SHOWERS/TSTMS THROUGH
THE EVENING PERIOD. MORNING FORECAST PACKAGE LOOKS TO HAVE THIS
PATTERN REPRESENTED WELL AND NO UPDATES ARE PLANNED AT THIS POINT.
&&

.PREVIOUS DISCUSSION...LATEST WATER VAPOR IMAGERY AND H5 RUC
ANALYSIS INDICATE A STACKED LOW PRESSURE SYSTEM CENTERED OVER THE
UPPER MISSISSIPPI VALLEY...WITH A STATIONARY FRONT DRAPED SOUTHWARD
INTO TEXAS. ALONG THE SOUTHERN EDGE OF THIS FRONT...AN MCS OVER EAST
TEXAS IS PROGRESSING STEADILY EASTWARD WHILE CLOUD TOPS WARM. CLOSER
TO HOME...THE RADAR INDICATES ONLY A FEW LIGHT SHOWERS ARE IN THE
AREA.

MESOSCALE MODELS DIFFER ON HOW THEY HANDLE POSSIBLE EARLY MORNING
CONVECTIVE DEVELOPMENT...WITH THE HRRR ADVERTISING AN OUTCROPPING OF
THUNDERSTORMS INITIATING OVER CENTRAL ALABAMA AND MISSISSIPPI AND
SPREADING INTO THE CWFA BY MID MORNING. HOWEVER...THE LOCALLY RUN
WRF SHYS AWAY FROM THIS SOLUTION...WHICH IS SUPPORTED BY NAM/GFS
BUFR SOUNDINGS WHICH SHOW A CAPPED ENVIRONMENT THROUGH ABOUT 15 OR
16Z. HOWEVER GIVEN THE MOISTURE RICH ENVIRONMENT ALONG WITH MIDLEVEL
ASCENT /AS SEEN ON ISENTROPIC SURFACES/...FEEL SHOWERS AND
THUNDERSTORMS WILL BE PRESENT THIS MORNING. AFTER THE MORNING
ACTIVITY...THERE MAY BE A SMALL BREAK WHILE THE EAST TEXAS MCS
FLUSHES EAST/NORTHEAST. AS THIS ACTIVITY MOVES INTO THE CWFA...WILL
SEE ADDITIONAL THUNDERSTORMS DURING THE AFTERNOON HOURS. SOUNDINGS
INDICATE MODERATE INSTABILITY WITH SKINNY CAPE AND STEEP LAPSE RATES
IN THE LOWEST LEVELS...INDICATIVE OF ANOTHER DAY WITH A GUSTY AND
DAMAGING WIND THREAT AREA-WIDE. IN ADDITION...H85 TDS AOA 14C AND
PWATS NEAR 2.0 INCHES SUGGEST ANY OF THE STORMS WILL BE HEAVY
RAINFALL PRODUCERS. MAY YET SEE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS AS THE COLD FRONT EDGES INTO THE AREA...BUT THE
MAJORITY OF THE ACTIVITY SHOULD DISSIPATE DURING THE EVENING
HOURS...AND EXPECTING MUCH OF THE OVERNIGHT TO BE DRY AS A THETAE
TROUGH NUDGES IN FROM THE NORTHWEST.

WHILE SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY...RAIN
CHANCES INCREASE ON THURSDAY NIGHT AND FRIDAY AS ADDITIONAL MOISTURE
AND VORT LOBES PUSH INTO THE AREA. SOUNDINGS FOR FRIDAY INDICATE
ANOTHER DAY WITH A DAMAGING WIND THREAT AS CAPES RISE ABOVE 3K J/KG.
IN FACT...SPC HAS THE AREA OUTLINED IN A DAY THREE SLIGHT RISK. IN
COMPARISON TO THE FORECAST SOUNDINGS FOR TODAY...SOUNDINGS FOR
FRIDAY SHOW MORE OF A WESTERLY COMPONENT...AND AS A RESULT SLIGHTLY
LOWER PWAT VALUES. DESPITE THE LOWER NUMBERS...COULD STILL SEE
LOCALLY HEAVY RAINFALL ON FRIDAY.

THE FORECAST BEYOND FRIDAY REMAINS UNSETTLED AS THE RIDGE BUILDS
OVER TEXAS...PUTTING THE TENNESSEE VALLEY UNDER THE INFLUENCE OF
TRICKY NORTHWEST FLOW ALOFT. THUNDERSTORMS ARE IN THE FORECAST
THROUGH TUESDAY...WITH HIGHS IN THE LOW TO MID 90S AND LOWS IN THE
LOW 70S.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE/AVIATION...09
PREV DISCUSSION...JLL
Hazardous weather outlook, Jun 22, 11:00 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT WED JUN 22 2011

ALZ001>010-016-TNZ076-096-097-230500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1200 PM CDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS TO WIDESPREAD THUNDERSTORMS WILL BE LIKELY THROUGH THE
EVENING PERIOD...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS
THE AREA. THE SEVERE WEATHER THREAT THIS AFTERNOON AND EARLY EVENING
WILL DEPEND ON THE AMOUNT OF CLOUD COVER. SOME STORMS COULD BE
STRONG TO SEVERE...WITH DAMAGING WINDS AND HAIL. RUNOFF FROM
EXCESSIVE RAINFALL MAY ALSO CAUSE A FEW INSTANCES OF FLASH
FLOODING...ESPECIALLY ACROSS AREAS THAT RECEIVE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND AND
EARLY NEXT WEEK...AS AN UNSETTLED WEATHER PATTERN PREVAILS ACROSS
THE SOUTHERN STATES. FRIDAY SHOULD BE THE MOST ACTIVE DAY DURING
THIS PERIOD.

MAIN THREATS POISED BY THE STRONGER STORMS INCLUDE GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. A FEW STORMS
COULD BECOME SEVERE...WITH THE MAIN THREAT DAMAGING WINDS AND
MARGINALLY SEVERE HAIL. LOCALLY HEAVY RAINFALL...ESPECIALLY IF
STORMS REPEATEDLY AFFECT THE SAME AREA...COULD LEAD TO INSTANCES OF
FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN
SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 22, 7:41 AM CST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
841 AM CDT WED JUN 22 2011

ALZ004>007-TNZ096-221445-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MORGAN-
841 AM CDT WED JUN 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LIMESTONE...LINCOLN...
MADISON AND MORGAN COUNTIES UNTIL 945 AM CDT...

AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM HOLLAND GIN TO WHEELER TO 7
MILES SOUTH OF MT HOPE...OR ALONG A LINE EXTENDING FROM 11 MILES
NORTH OF ATHENS TO 10 MILES NORTH OF MOULTON TO 12 MILES SOUTHWEST
OF MOULTON...MOVING NORTHEAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOLLAND GIN...HILLSBORO.
  ARDMORE...CASH POINT.
  BLANCHE...WREN.
  TAFT...CADDO.
  TAFT...TANNER.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3518 8641 3483 8654 3443 8674 3432 8752
      3458 8735 3499 8697 3501 8691 3500 8684
      3503 8683
TIME...MOT...LOC 1340Z 245DEG 25KT 3496 8692 3463 8724
          3436 8744
Local storm report, Jun 22, 9:10 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1010 AM CDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     TUSCUMBIA               34.73N 87.71W
06/21/2011  M53 MPH          COLBERT            AL   EMERGENCY MNGR

            A 53 MPH WIND GUST WAS MEASURED AT THE COLBERT COUNTY EMA
            OFFICE.

&&

KULA
Local storm report, Jun 22, 9:23 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1023 AM CDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     LIGHTNING        5 W CAPSHAW             34.77N 86.88W
06/21/2011                   LIMESTONE          AL   EMERGENCY MNGR

            HOME STRUCK BY LIGHTNING ON MENESE ROAD. HOME DID NOT
            CATCH ON FIRE AS A RESULT OF THE LIGHTNING STRIKE.

0306 PM     TSTM WND DMG     1 N FLORENCE            34.81N 87.68W
06/21/2011                   LAUDERDALE         AL   EMERGENCY MNGR

            SEVERAL TREES WERE BLOWN DOWN ACROSS THE COUNTY. SOME
            AREAS IMPACTED INCLUDE RASCH ROAD...HUNTSVILLE
            ROAD...PATSY DRIVE...GOOSE SHOALS BRIDGE...RAMBLEWOOD
            DRIVE...CR 68...SECOND CREEK BRIDGE...AND CR 70 NEAR
            ANDERSON CREEK BRIDGE.

0310 PM     TSTM WND DMG     5 S KILLEN              34.79N 87.54W
06/21/2011                   COLBERT            AL   PUBLIC

            TWO OUTBUILDINGS DESTROYED AND ONE LARGE PECAN TREE OVER
            100 YEARS OLD BLOWN OVER. ONE TIN BUILDING DESTROYED.

0314 PM     TSTM WND DMG     DOUGLAS                 34.17N 86.32W
06/21/2011                   MARSHALL           AL   LAW ENFORCEMENT

            FIFFTY TO SIXTY MPH WINDS WERE REPORTED AND BLEW OFF SOME
            AWNING AT A SCHOOL.

0318 PM     TSTM WND DMG     6 NE ARAB               34.38N 86.42W
06/21/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREE IN ROAD ON HALL CIRCLE

0318 PM     TSTM WND DMG     ARAB                    34.32N 86.50W
06/21/2011                   MARSHALL           AL   EMERGENCY MNGR

            POWER LINES DOWN ON FOURTH AVENUE IN ARAB

0318 PM     TSTM WND DMG     ARAB                    34.32N 86.50W
06/21/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN NEAR INTERSECTION OF 7TH STREET
            AND CULLMAN ROAD.

0320 PM     TSTM WND DMG     1 NNE ARAB              34.33N 86.49W
06/21/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREES BLOWN DOWN ON HIGHWAY 69.

0320 PM     TSTM WND DMG     3 WNW PAINTER           34.33N 86.12W
06/21/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREES BLOWN DOWN ON 4TH STREET.

0324 PM     TSTM WND GST     TUSCUMBIA               34.73N 87.71W
06/21/2011  M53.00 MPH       COLBERT            AL   EMERGENCY MNGR

            A 53 MPH WIND GUST WAS MEASURED AT THE COLBERT COUNTY EMA
            OFFICE.

0330 PM     TSTM WND DMG     4 S FLORENCE            34.74N 87.67W
06/21/2011                   COLBERT            AL   BROADCAST MEDIA

            PARTS OF THE BIG LOTS ROOF BLOWN OVER THE ROAD FOR
            BLOCKS.

0335 PM     TSTM WND GST     1 NE MERIDIANVILLE      34.86N 86.56W
06/21/2011  M66.00 MPH       MADISON            AL   AWOS

            66 MPH WIND GUST MEASURED AT MERIDANVILLE AWOS.

0335 PM     TSTM WND DMG     ALBERTVILLE             34.26N 86.21W
06/21/2011                   MARSHALL           AL   TRAINED SPOTTER

            DAMAGE TO HOUSE. SEVERAL TREES WERE BLOWN DOWN.

0340 PM     TSTM WND DMG     2 N OWENS CROSSROADS    34.61N 86.45W
06/21/2011                   MADISON            AL   PUBLIC

            A LARGE TREE WAS BLOWN DOWN NEAR THE POST OFFICE IN OWENS
            CROSSROADS. LARGE TREE LIMBS BLOWN DOWN IN THE AREA AS
            WELL.

0340 PM     TSTM WND GST     2 S MERIDIANVILLE       34.83N 86.57W
06/21/2011  M62.00 MPH       MADISON            AL   TRAINED SPOTTER

            A WIND GUST TO 62 MPH WAS MEASURED BY SPOTTER HOME
            WEATEHR EQUIPMENT.

0350 PM     TSTM WND DMG     1 WSW CULLMAN           34.17N 86.85W
06/21/2011                   CULLMAN            AL   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN ON HICKORY AVENUE.

0352 PM     TSTM WND GST     MASSEY                  34.37N 87.02W
06/21/2011  E54.00 MPH       MORGAN             AL   BROADCAST MEDIA

            A WIND GUST TO 54 MPH WAS REPORTED.

0353 PM     TSTM WND DMG     GURLEY                  34.70N 86.38W
06/21/2011                   MADISON            AL   BROADCAST MEDIA

            MOBILE HOME WAS BLOWN OFF A TRAILER TRANSPORT.

0354 PM     TSTM WND DMG     OWENS CROSSROADS        34.58N 86.46W
06/21/2011                   MADISON            AL   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN ON LOW GAP ROAD.

0356 PM     TSTM WND DMG     2 W GURLEY              34.70N 86.41W
06/21/2011                   MADISON            AL   EMERGENCY MNGR

            TREE WAS BLOWN DOWN AT 791 GURLEY PIKE.

0403 PM     TSTM WND DMG     1 SSW BAILEYTON         34.25N 86.62W
06/21/2011                   CULLMAN            AL   EMERGENCY MNGR

            TREE BLOWN DOWN ON HOME AND POWER LINES DOWN ON SUMMITT
            ROAD.

0404 PM     TSTM WND DMG     ARAB                    34.32N 86.50W
06/21/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREE ON HOUSE ON MOUNT OAK DRIVE.

0407 PM     TSTM WND DMG     1 N DOUGLAS             34.18N 86.32W
06/21/2011                   MARSHALL           AL   EMERGENCY MNGR

            LIMBS AND TREETOPS REPORTED SNAPPED FROM TREES. SOME
            STRUCTURAL DAMAGE.

0410 PM     TSTM WND DMG     3 N ARAB                34.36N 86.50W
06/21/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREE DOWN ON MAPLE HILL ROAD.

0410 PM     TSTM WND DMG     SKYLINE                 34.81N 86.12W
06/21/2011                   JACKSON            AL   FIRE DEPT/RESCUE

            A TREE WAS BLOWN DOWN ON POWER LINES ON CR 17 IN THE
            LETCHER COMMUNITY.

0411 PM     TSTM WND DMG     DANVILLE                34.41N 87.08W
06/21/2011                   MORGAN             AL   EMERGENCY MNGR

            TREES DOWN AT DANVILLE HIGH SCHOOL.

0411 PM     TSTM WND DMG     DECATUR                 34.61N 86.98W
06/21/2011                   MORGAN             AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN IN DECATUR.

0412 PM     TSTM WND DMG     2 NW WINCHESTER         35.21N 86.13W
06/21/2011                   FRANKLIN           TN   EMERGENCY MNGR

            EIGHT POWER POLES WERE BLOWN INTO A NEARBY LAKE IN
            DECHERD.

0416 PM     TSTM WND DMG     3 NW ARAB               34.35N 86.53W
06/21/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREE ON HOUSE ON MATT MORROW ROAD

0418 PM     TSTM WND DMG     2 NW WINCHESTER         35.21N 86.13W
06/21/2011                   FRANKLIN           TN   EMERGENCY MNGR

            TIN ROOFS ON TWO BARNS WERE PARTIAL UNROOFED NEAR CITY
            PARK.

0418 PM     TSTM WND DMG     1 E MADISON             34.70N 86.72W
06/21/2011                   MADISON            AL   TRAINED SPOTTER

            TREES WERE BLOWN DOWN IN MADISON ON PORTAL LANE AND
            SHELTON ROAD.

0420 PM     TSTM WND DMG     1 N ARAB                34.33N 86.50W
06/21/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREE DOWN ON OAKLEAF LANE.

0422 PM     TSTM WND DMG     2 ENE MADISON           34.71N 86.71W
06/21/2011                   MADISON            AL   TRAINED SPOTTER

            A 60 MPH GUST WAS REPORTED AT THE INTERSECTION OF
            SLAUGHTER ROAD AND OLD MADISON PIKE.

0425 PM     TSTM WND DMG     6 N MERIDIANVILLE       34.93N 86.57W
06/21/2011                   MADISON            AL   EMERGENCY MNGR

            POWER LINES BLOWN DOWN ON CHARITY LANE.

0425 PM     TSTM WND DMG     4 W HUNTSVILLE          34.73N 86.66W
06/21/2011                   MADISON            AL   PUBLIC

            A TREE WAS BLOWN DOWN ON RESEARCH DRIVE OFF OF WYNN DRIVE
            ACROSS STREET NEAR BARON RADAR.

0428 PM     TSTM WND DMG     N GURLEY                34.70N 86.38W
06/21/2011                   MADISON            AL   EMERGENCY MNGR

            TREES BLOWN DOWN AT SHERWOOD PARK AND ROBIN HOOD LANE
            EAST OF RESEARCH PARK. TREES ALSO REPORTED DOWN ON US HWY
            72 EAST NEAR GURLEY PIKE.

0429 PM     TSTM WND DMG     ARAB                    34.32N 86.50W
06/21/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREE FELL ON POWER LINES ON CEDAR CREEK ROAD.

0430 PM     TSTM WND DMG     3 W ARAB                34.32N 86.55W
06/21/2011                   MARSHALL           AL   EMERGENCY MNGR

            TREE DOWN ON POWER LINES ON MIDFIELD ROAD.

0435 PM     TSTM WND DMG     5 WNW HUNTSVILLE        34.75N 86.67W
06/21/2011                   MADISON            AL   TRAINED SPOTTER

            TREES WERE BLOWN DOWN ON RESEARCH PARK.

0436 PM     TSTM WND DMG     FYFFE                   34.45N 85.90W
06/21/2011                   DEKALB             AL   EMERGENCY MNGR

            TREES DOWN BLOCKING ROAD ON FRIAR TUCK WAY.

0440 PM     TSTM WND DMG     NE SEWANEE              35.20N 85.92W
06/21/2011                   FRANKLIN           TN   LAW ENFORCEMENT

            A LARGE TREE WAS BLOWN DOWN BLOCKING SHERWOOD ROAD. ALSO
            A TREE TOP WAS BROKEN OFF ON CAMPUS.

0441 PM     TSTM WND DMG     1 S MADISON             34.68N 86.75W
06/21/2011                   MADISON            AL   EMERGENCY MNGR

            TREES WERE REPORTED DOWN EVERYWHERE NEAR MADISON MANOR ON
            SULLIVAN.

0442 PM     TSTM WND DMG     ESE LEBANON             34.36N 85.81W
06/21/2011                   DEKALB             AL   EMERGENCY MNGR

            TREES BLOWN DOWN ON CR 54.

0442 PM     TSTM WND GST     RAINSVILLE              34.49N 85.85W
06/21/2011  E55.00 MPH       DEKALB             AL   PUBLIC

            A WIND GUST BETWEEN 50 AND 55 MPH WAS REPORTED.

0445 PM     TSTM WND DMG     RODENTOWN               34.23N 86.02W
06/21/2011                   DEKALB             AL   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN AND IS BLOCKING THE ROAD.

0445 PM     TSTM WND DMG     1 SSE MADISON           34.69N 86.74W
06/21/2011                   MADISON            AL   PUBLIC

            TWO LARGE OAK TREES SNAPPED IN HALF...ONE TREE WAS 4 FEET
            IN DIAMETER.

0454 PM     TSTM WND DMG     1 W HENAGAR             34.63N 85.77W
06/21/2011                   DEKALB             AL   EMERGENCY MNGR

            TREES BLOWN DOWN ON CR 51 AND CR 52.

0455 PM     TSTM WND GST     2 N FORT PAYNE          34.47N 85.72W
06/21/2011  M62.00 MPH       DEKALB             AL   AWOS

            62 MPH WIND GUST MEASURED AT FORT PAYNE AUTOMATED WEATHER
            STATION /AWOS/.

0507 PM     LIGHTNING        1 SSW IDER              34.69N 85.67W
06/21/2011                   DEKALB             AL   EMERGENCY MNGR

            LIGHTNING STRUCK A HOUSE WHICH CAUGHT FIRE.

0509 PM     TSTM WND DMG     1 W HENAGAR             34.64N 85.77W
06/21/2011                   DEKALB             AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN ON CR 108...CR 515...AND ALABAMA
            HWY 75.

0512 PM     TSTM WND DMG     SULPHER SPRINGS         34.70N 85.57W
06/21/2011                   DEKALB             AL   EMERGENCY MNGR

            TREES DOWN AT INTERSECTION OF COUNTY ROAD 738 AND COUNTY
            ROAD 140.

&&

SS
Special weather statement, Jun 22, 10:42 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 AM CDT WED JUN 22 2011

ALZ006>009-016-221745-
CULLMAN-JACKSON-MADISON-MARSHALL-MORGAN-
1142 AM CDT WED JUN 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN...JACKSON...MADISON...
MARSHALL AND MORGAN COUNTIES UNTIL 1245 PM CDT...

AT 1136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORMAL TO SOMERVILLE
TO LOGAN...OR ALONG A LINE EXTENDING FROM MERIDIANVILLE TO 10 MILES
EAST OF HARTSELLE TO 10 MILES WEST OF CULLMAN...MOVING EAST AT 35
MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHITESBURG...LACEYS SPRING.
  DEPOSIT...PHELAN.
  RYAN CROSSROADS...OWENS CROSSROADS.
  HULACO...NEW HOPE.
  WALTER...JOPPA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3412 8708 3443 8683 3489 8664 3487 8598
      3440 8612 3426 8651 3410 8665
TIME...MOT...LOC 1641Z 270DEG 29KT 3482 8657 3443 8672
          3415 8696

The radar

The Columbus AFB radar (KGWX), 116 km away, was scanning. The volume nearest the first event began at 17:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
June 22, 11:57 AM CST
Where
Colbert County, 0.57 mi E of (Msl)muscle Shoals A
Measured
47 kt (54 mph) estimated gust
Property damage
$500
Reported by
ASOS
Coordinates
34.750, -87.610

A 54 mph gust was measured at the Muscle Shoals ASOS.

Hail, Madison

When
June 24, 12:47 PM CST
Where
Madison County, 1.49 mi SSW of Bell Factory
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.800, -86.490

Quarter size hail was reported.

Thunderstorm Wind, Morgan

When
June 24, 12:51 PM CST to 12:56 PM CST
Where
Morgan County, 1.49 mi NNW of Trinity
Measured
39 kt (45 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
34.640, -87.090

A 45 mph gust was estimated at this location.

Thunderstorm Wind, Morgan

When
June 24, 1:00 PM CST to 1:05 PM CST
Where
Morgan County, 0.57 mi E of Trinity
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.620, -87.070

A tree was blown down onto a house.

Thunderstorm Wind, Morgan

When
June 24, 1:05 PM CST to 1:10 PM CST
Where
Morgan County, 0.69 mi S of Decatur
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.610, -86.980

Trees and power lines were reported down on the 1700 block of Beltline road. A roof was also taken off of an Asian Grill restaurant by the winds.

Thunderstorm Wind, Madison

When
June 24, 1:05 PM CST
Where
Madison County, 0.89 mi SE of Monrovia
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.760, -86.710

A 55 mph gust was reported.

Lightning, Cullman

When
June 24, 3:25 PM CST
Where
Cullman County, 1.5 mi NNW of Phelan
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.150, -86.830

Lightning struck the Cullman county EMA building and destroyed some pieces of equipment.

Hail, Marshall

When
June 24, 3:40 PM CST
Where
Marshall County, 1.5 mi NNE of Lakeview
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.350, -86.320

Nickel size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328734, 328727, 328737, 328731, 328732, 328733, 328728, 328726.